We observed that breast cancer patients on dose-intensive chemotherapy often had elevated tumor markers to the course of treatment which then normalized The objective of this study was to estimate the incidence of a "false positive" tumor marker screen and to see whether hand-foot epithelial damage (hand-foot syndrome) was correlated with such marker elevation. Data from 53 patients with high risk primary breast cancer who had undergone adjuvant or neoadjuvant 5FU-containing chemotherapy (FAC or FAC plus G-CSF) for a period of 3 to 12 months were reviewed. The relationship between tumor marker elevation and disease recurrence, regimen intensity, and the occurrence of hand-foot syndrome was examined Thirty-three of the 53 patients had elevated tumor markers in the absence of recurrent disease. The false positive rate was higher in patients who underwent FAC plus G-CSF chemotherapy than in patients who underwent FAC-chemotherapy (92% vs 55% p=.01) A false positive marker screen was associated with the occurrence of hand-foot syndrome even when the effect of regimen was accounted for by stratification (p=.01). Tumor marker screening of patients with breast cancer on this type of adjuvant chemotherapy has poor specificity for recurrent malignancy Greater dose intensity (FAC plus G-CSF vs. FAC) was associated with the higher incidence of a false positive screen, and false positive markers were additionally associated with the occurrence of hand-foot syndrome These data suggest that elevation of tumor markers may be an indicator of epithelial toxicity during chemotherapy, manifested clinically as hand-foot syndrome.
|Journal of Investigative Medicine
|Published - 1996
ASJC Scopus subject areas
- General Biochemistry, Genetics and Molecular Biology